Alert archive / Pennsylvania / Flash Flood Warnings in 2004

Flash Flood Warning 97, NWS Binghamton, NY

September 28, 2004Pike County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Sep 28, 2004, 1:03 PM EDT for Pike County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 28, 2004, 1:03 PM EDT (17:03 UTC)
Expired
Sep 28, 2004, 4:00 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Pike County, PA

The radar

The Binghamton radar (KBGM), 129 km from the middle of the area, began a volume at 17:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 5.1 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2004-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 318 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2004-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
318 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
469 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 281706
FFWBGM
PAC103-282000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
103 PM EDT TUE SEP 28 2004

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PIKE COUNTY IN NORTHEAST PENNSYLVANIA

* UNTIL 400 PM EDT

* AT 1259 PM EDT...VERY HEAVY RAIN WAS REPORTED IN EASTERN PIKE
  COUNTY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PECKS   
  POND... BUSHKILL... AND MILFORD.

HEAVY RAIN WILL CONTINUE TO MOVE ACROSS PIKE COUNTY THROUGH 
MID-AFTERNOON. RAINFALL TOTALS WILL REACH 3 INCHES IN SOME PLACES...
ESPECIALLY THE SOUTHERN AND EASTERN PARTS OF THE COUNTY. RAINFALL 
TOTALS OF 3 INCHES WILL BE ENOUGH TO CAUSE RAPID FLOODING 
OF SMALL STREAMS AND CREEKS.


LAT...LON 4145 7494 4136 7478 4110 7502 4128 7513

$$

MSE
1 follow-up statement
000 
WGUS71 KBGM 281940
FFSBGM
PAC103-282015-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
338 PM EDT TUE SEP 28 2004

...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 400 PM EDT FOR
PIKE COUNTY HAS BEEN CANCELLED...

THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN
THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE
FLASH FLOOD THREAT. 

$$

MUNDSCHENK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 28, 10:00 AM EDT, 3 hours 3 minutes earlier.

Area forecast discussion, Sep 28, 10:00 AM EDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1000 AM EDT TUE SEP 28 2004

.SHORT TERM...THE FORECAST AS WELL AS THE FLOOD WATCH IS WORKING OUT
REALLY WELL THIS MORNING AS ONE AREA OF HEAVIER RAINFALL HAS MOVED
THROUGH AND MORE HEAVY RAIN IS MOVING NORTH OUT OF SOUTHERN PA AS OF
MID-MORNING. THIS RAIN WILL BE SETTING UP ACROSS OUR SOUTHEAST ZONES
FOR THE NEXT FEW HOURS. SEE VERY LITTLE CHANGE FOR AN UPDATE THIS
MORNING. WILL ONLY BE MAKING SOME MINOR TWEAKS FOR WORDING. THE 06Z
MESOETA ACTUALLY DOING PRETTY WELL WITH THE QPF, AND SHOWS THE
HEAVIEST MAXED OUT ACROSS OUR SOUTHEAST ZONES 15Z-18Z TODAY AND THEN
PULLING EVERYTHING EAST.

.PREVIOUS DISCUSSION...
BIG PICTURE...500 MB PATTERN ON THE NEGATIVE SIDE OF ZERO LONGITUDE
IN THE NRN HEMISPHERE WILL FEATURE FAIRLY PROGRESSIVE FLOWACROSS NR
TIER STATES AND CANADA...THOUGH MEAN RIDGING WILL HOLD IN THE WRN
ATLANTIC.  THIS PATTERN SHOULD BE CHARACTERIZED BY GEBERALLT
FAIR...SEASONABLE WX...WITH THE OCCASIONAL SFC FROPA AND TROUGHS
SWING THRU AND LIFT JUST TO THE N OF CWA.

TODAY...CURRENTLY (AND BASED ON 00Z GFS)...AS JEANNE MAKES HER WAY
THRU THE MOUNTAINS OF NC...UPPER LEVEL JET IS STRENGTHENING SWD AS
IT CROSSES THE GREAT LAKES AND CONVECTIVE SHRA HAVE DEVELOPED
BENEATH JET ENTRY REGION OVER CENTRAL PA.  AS JET CONTINUES TO
STRENGHTING...AND UVVS INCREASE IN RESPONSE TO INCREASING DIVERGENCE
ALOFT...EXPECT TO SEE PRECIP INCREASE AS JET ENTRY REGION CROSSES
OVER NE PA...EVENTUALLY WEAKENING AS IT MOVES OVER HUDSON VLY.
OUTFLOW FROM THE REMAINS OF JEANNE WILL HELP STRENGTHEN JET TO THE
SW...AND BEST UVVS WILL SHIFT S AND E OF CWA DURING THE DAY TUE.
SFC COLD FRONT STILL N OF LKS ERIE AND ONT ATTM...BUT PROGRESSIVE
500 MB TROUGH AND ENHANCED AGEOSTROPHIC CIRCULATIONS WILL PULL THE
SFC FRONT S AND E...WHICH WILL AID IN EXTRATROPICAL TRANSITION OF
JEANNE.  WILL THUS GO WITH A GRADUATED WX/POP GRID FROM CHC NW
TO CAT SE...AND SHRA IN THE NW VS RA IN THE SE.  BULK OF PRECIP
EXPECTED IN THE 09Z-18Z TIMEFRAME...AND THEREFORE WILL LOWER POPS
FOR THE LATE AFT.

TONIGHT...ONCE FRONT CLEARS CWA...AROUND OR JUST AFTER 00Z...PRECIP
SHOULD END...SO WILL KEEP THE CHC POPS FOR FAR SE ZONES THIS EVE TO
COVER THIS.

WED...SHOULD BE A FAIR DAY...THOUGH UNCERTAIN AS TO SKY COVER....AS
MODELSS INDICATING SOME SORT OF WEAK TROUGHINESS AT 500 MB...THOUGH
IT IS COUPLED WITH A POLEWARD RIDGE...WILL INCREASE SKY COVER A
BIT...BUT JUST TO P/S LEVELS. -CEMPA

&&

.LONG TERM (WED NIGHT-MON)...
THIS PERIOD APPEARS TO BE DOMINATED BY SVRL DAYS OF RATHER TRANQUIL
WX WITH ESTABLISHED HIGH PRESSURE CELL REMAINING IN CONTROL THROUGH
FRIDAY. MANY MED RANGE MDLS CONCUR ON A COLD FRONTAL PASSAGE WITH
DECENT MOISTURE AND SUPPORT FOR PRECIP ON SATURDAY...BUT RIDGE
PRECEDING THIS FRONT IN THE EAST WILL BE FAIRLY STRONG AND DIFFICULT
TO INITIALLY BREAK DOWN. THUS SLOWING TREND SEEN IN SOME MODEL FCST
PROGS MAY CONTINUE. AT THIS POINT...WILL WILL GO WITH CHC PRECIP IN
THE SAT-SAT NIGHT TIME FRAME...FOLLOWED BY DRY WX SUNDAY ALTHOUGH A
12-24 HR SLOW DOWN IS POSSIBLE IN LATER FCSTS. SPRAWLING CP
ANTICYCLONE THEN BRINGS SEASONABLY COOL BUT DRY CONDITIONS BACK FOR
START OF NEXT WEEK.  -JAB

&&

.AVIATION (06Z-06Z)...AT KSYR/KUCA VFR CONDITIONS WILL
PREVAIL...WITH OCNL SHRA LOWERINF CONDS TO MVFR.  SOUTH OF THE
MOHAWK VALLEY OCCNL OR STEADY RAIN WILL PROVIDE PREDOMINANTLY MVFR
CONDS THROUGH THE DAYLIGHT TODAY.  CONDS AT ALL TERNINALS WILL
IMPROVE TO VFR THIS EVENING.  -CEMPA

&&

.HYDROLOGY...FORECAST QPFS HIGHEST ACROSS SERN CATSKILLS AND
POCONOS(1-2)...WITH A MAX IN THE HANCOCK AREA....THOUGH THERE COULD
BE SOME LOCALLY HIGHER AMOUNTS.  THIS WILL CAUSE WITHIN BANKFUL
RISES ON AREA RIVERS...WITH UP TO 3/4 BANKFUL RISES ON THE DELAWARE
TRIBUTARIES. WILL KEEP THE FLOOD WATCH ROLLING AS ANY ADDITIONAL QPF
BEYOND THE CURRENT FORECAST COULD SIGNIFICANTLY INCREASE THE
FLOODING THREAT. -CEMPA

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...FLOOD WATCH TUESDAY BROOME...DELAWARE...SULLIVAN.
.PA...FLOOD WATCH TUESDAY ALL ZONES.

&&
Hazardous weather outlook, Sep 28, 3:40 AM EDT, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
340 AM EDT TUE SEP 28 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-290800-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
340 AM EDT TUE SEP 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
THE REMNANTS OF JEANNE WILL TRACK ACROSS THE MID ATLANTIC STATES
TODAY AND WILL PROVIDE A THREAT OF HEAVY RAIN TO NORTHEAST
PENNSYLVANIA...AS WELL AS THE CATSKILLS AND SUSQUEHANNA REGION OF
NEW YORK.  WHILE FLOODING IS NOT ANTICIPATED...BASED ON CURRENT
FORECAST RAINFALL AMOUNTS OF ONE TO TWO INCHES IN THESE
AREAS...ADDITIONAL RAINFALL WILL INCREASE THE FLOODING THREAT.  THE
RAIN WILL END LATE THIS AFTERNOON OR EARLY THIS EVENING...WITH
THE HEAVIEST RAIN OCCURRING THIS MORNING.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
FORMAL SKYWARN ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER...RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN THEIR REPORTS
TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON.

MJC

Nearby

Flash Flood Warnings in Pennsylvania, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.